Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 99, NWS Wilmington, NC

June 10, 1998Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 10, 1998, 11:08 AM EDT for Florence County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 11:08 AM EDT (15:08 UTC)
Expired
Jun 10, 1998, 11:55 AM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 11:10 AM EDTThunderstorm Wind 70Florence, SC
Jun 10, 11:45 AM EDTTornado F0Lake City, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 8:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:00 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 10, 10:00 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1000 AM EDT WED JUN 10 1998

DISC: INITL BTCH SHWRS/TSTMS MVNG ACRS RGN THIS MRNG.  DEW PT
BNDRY APPRS ACRS NRN WTRS.  WAVE ON BNDRY OVR WRN NC MAY ACT TO
PULL BNDRY BACK S A BIT.  CLD BE INTERSTING LTR THIS AFTN ESPCLY
IF WE GET SM SUN...MODIFIED SNDNG YLDED CAPES >4000/LI -10.

CWF: WND DRCTN DIFFICULT ACRS NRN WTRS GIVEN BNDRY AND ITS FLCTUATIONS
N AND S.  WILL TINKER WITHP RIGHT UP TO RELEASE.

.MHX...NONE.

DB

In the hours before

Special weather statement, Jun 10, 6:02 AM EDT, 5 hours 6 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-111015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
602 AM EDT WED JUN 10 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS WILL DEVELOP AND TRACK SOUTHEAST ACROSS THE
REGION LATER THIS AFTERNOON INTO THE EVENING. A FEW OF THE STORMS
COULD REACH SEVERE LIMITS... PRODUCING DAMAGING WINDS AND LARGE
HAIL.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EVENING.

SYNOPSIS...
A WARM FRONT DRAPED ACROSS WESTERN AND CENTRAL NORTH CAROLINA WILL
REMAIN A FOCUS FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT.
THE STORM DEVELOPMENT WILL BE ENHANCED BY WEAK UPPER LEVEL SYSTEMS
EMBEDDED IN THE NORTHWEST FLOW ALOFT. THE FRONT IS EXPECT TO DRIFT
SOUTH TONIGHT AS WEAK LOW PRESSURE DEVELOPS ALONG IT.

SQI
Special weather statement, Jun 10, 7:05 AM EDT, 4 hours 3 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-111015-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
705 AM EDT WED JUN 10 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS WILL DEVELOP AND TRACK SOUTHEAST ACROSS THE
REGION LATER THIS MORNING INTO THE EVENING. A FEW OF THE STORMS
COULD REACH SEVERE LIMITS... PRODUCING DAMAGING WINDS AND LARGE
HAIL.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EVENING.

SYNOPSIS...
A WARM FRONT DRAPED ACROSS WESTERN AND CENTRAL NORTH CAROLINA WILL
REMAIN A FOCUS FOR THUNDERSTORM DEVELOPMENT. THE STORM DEVELOPMENT
WILL BE ENHANCED BY WEAK UPPER LEVEL SYSTEMS EMBEDDED IN THE
NORTHWEST FLOW ALOFT. THE FRONT IS EXPECT TO DRIFT SOUTH TONIGHT AS
WEAK LOW PRESSURE DEVELOPS ALONG IT.

SQI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:42 AM EDTTornado WarningILMFlorence, Williamsburg33 min
Jun 10, 12:17 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.